Dealing with an Unexpected Side Effect While Managing My Migraines
When you take a plethora of medications to manage multiple chronic conditions, it’s only a matter of time before some of the side effects catch up to you.
I’ve battled chronic migraines since college. I remember my first migraine hitting me while I was living in my freshman dorm. I hid in the dark and cried because everything was so loud. Every noise and ray of light sent searing pain through my head. I had never experienced anything like it. Unfortunately, that was just the start of it.
Migraines have plagued me throughout my adult years. I’ve had many other complex medical issues, so I didn’t seek help in over 30 years of suffering. I just accepted migraines as a part of my life and resorted to pain medications to manage them.
Then, my neurologist wanted to start me on intravenous immunoglobulin (IVIG) treatments. I was petrified because migraines are a known side effect of IVIG. I couldn’t imagine bringing on even more head pain.
However, when my Lambert-Eaton myasthenic syndrome (LEMS) progressed, causing severe dysphagia (difficulty swallowing) and voice changes, IVIG became a necessity. Fortunately, my neurologist is also a migraine specialist, so we created a plan to manage any migraines that might arise from treatment.
A year ago, I finally opted to start a migraine preventative and rescue medication to help lessen the duration and severity of my migraines. I learned to recognize my triggers, aside from IVIG, such as the barometric pressure swings of Maine storms. I also learned to take my rescue med at the first sign of a migraine to stop it from becoming full blown. I added a barometer app on my phone to track daily changes. I check it when I notice the first signs of a migraine, and this has helped me to “beat the clock” and take the rescue medication in time.
For the first time in my life, I had the tools to deal with my migraines, and the frequency of attacks has dropped at least 80 percent.
While it has been amazing to have my migraines under control, I have experienced a side effect that I hadn’t expected: hair loss. This appeared at the end of the medication’s list of possible side effects. I began to lose hair months after I began treatment and it took me a while to put two and two together.
After consulting with my dermatologist and endocrinologist about possible physical causes for my hair loss, I researched my migraine preventive medication and realized that it was behind my hair loss. My neurologist and I made a plan to wean me off that med and start me on another because I want to keep my hair. It was a bit scary stopping the preventative because other than the hair loss, it’s been working well for me.
As frustrating as the hair loss has been, especially in recent months, I’m not angry about it. But I’m relieved to have figured out the cause. I realize that my body chemistry coupled with all the other meds that I’m on have resulted in this side effect. Fortunately, alternative migraine prevention meds are available, and I’m transitioning to one of these. (Note: Unfortunately for LEMS and myasthenia gravis patients, Botox is not an option because of its ability to paralyze muscles, which is dangerous for us.)
You might wonder why I haven’t shared which migraine preventative caused my hair loss. The reason is simple: each person’s response to medication is different. The therapy I was taking has worked well for many patients, and only some people who take this medication will experience hair loss.
Despite my vanity being tested by the hair loss, I’m grateful for an entire year of effective migraine management for the first time. I couldn’t have done this without modern medicine. I’m relieved to know that meds exist that allow me to live with far fewer migraines. I remain hopeful about finding the right combination of medications to keep my migraines at bay and maintain a stylish hairdo as well.
Note: Lambert-Eaton News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Lambert-Eaton News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to Lambert-Eaton myasthenia.